North Shore Medical Center Sued for Accidentally Injecting Grandpa With Execution Drug

Categories: News
richardsmith.jpg
Richard Smith was admitted to North Shore Medical Center with complaints of shortness of breath and stomach trouble. Instead of giving him proper care, a nurse accidentally stuck Smith with a syringe full of pancuronium, one of the drugs used in lethal injections. Seventy-nine-year-old Smith later died, and now his family is suing. Meanwhile, the nurse  responsible for the mixup is still working.

Smith was admitted to the hospital July 30, 2010. The nurse, identified as Uvo Ologboride by the Daily Mail, meant to give Smith a shot of Pepcid to ease his upset stomach but accidentally grabbed the lethal injection drug. The nurse then left Smith alone in the hospital room for a half-hour.

The drug, used as a muscle relaxant, sent Smith into respiratory arrest. Doctors were able to revive him, but Smith died a month later.

Smith, who had been married to his wife Lula for 50 years after meeting her in college, raised four kids and took care of ten others.

Now the family is suing North Shore and wants to make sure nothing like this happens again.

"I'm mad because it seems like you can take a life and you don't have to answer for it," daughter Vickie Jackson told WSVN.

"Our hearts go out to the Smith family for their loss," reads a statement released by the hospital. "This was a tragic event that was immediately self-reported to the agency for health care administration. We conducted an internal review and have several new processes in place to ensure a situation like this doesn't happen again."

However, the family's attorney says the nurse responsible for the mistake continues to treat ICU patients at the hospital.

Follow Miami New Times on Facebook and Twitter @MiamiNewTimes.
My Voice Nation Help
22 comments
frankadam
frankadam

pancuronium Side-effects include moderately raised heart rate and thereby arterial pressure and cardiac output, excessive salivation, apnea and respiratory depression, rashes, flushing, and sweating. The muscular relaxation can be dangerous in the seriously ill and it can accumulate leading to extended weakness. Pancuronium is not preferable in long-term use in ICU-ventilated patients.

In Belgium and the Netherlands, pancuronium is recommended in the protocol for euthanasia. After administering sodium thiopental to induce coma, pancuronium is delivered in order to stop breathing.[1]

frankadam
frankadam

Im just wondering who the lethal injection was INTENDED for...kind of weird to let a nurse have that readily available, ... My mom died at north shore february of 95 under very very suspicious circumstances, went in with breathing problems and vomiting, ended up in a coma THAT NIGHT after being admitted.  Died 3 days later.  I was told it was a rare flu that killed her, but nothing ever added up, they wouldnt let me see her, and to this day I still dont know the name of that "Rare Flu" North Shore youve made me even more suspicious, Im extremely inquisitive, and you better not have any more skeletons, as I WILL EXPOSE THEM.  Too many unexplained weird deaths, so what NOW NURSES CAN GIVE THE LETHAL INJECTION? Sure its a muscle relaxant, but not the kind normally used, so whats the real reason that she emptied a full syringe of this stuff into this poor man, making his family suffer so much due to a "mistake" sounds VERY suspect to me and I hope the family sues them for any money they have and they shut down that hospital.  THIS IS CRAZY WHAT IS HAPPENING TO MY WORLD? YOU EVIL BASTARDS (and you know who you are) NEED TO LEAVE THE GOOD PEOPLE ALONE, PEACE IS THE WAY!

malasangre
malasangre

it is used in executions it is an execution drug.. a jumped up headline? " Shocked. Shocked I tell you"

MatsudaClan
MatsudaClan

how is something that lethal be in the same dept as pepcid sould'nt medication that is lethal be color coded  or require a second signature before being adminstered. this was neligence and the family has every right to sue. their loved on is gone who knows it may not have been a mistake at all.

Lauren C.
Lauren C.

More info: After administering the 20 mg. of Pancuronium, the nurse left the room for 30 minutes. When she returned, Smith's heart had stopped. They were able to resuscitate him but he never regained consciousness. Please note that the 20 mg. is over 200x the normal dosage for neuromuscular blockade. Even for lethal injection, no more than 0.2 mg. is recommended.

KKaylor
KKaylor

Awful article.  As stated the "execution drug" is a mixture of chemicals, potassium chloride being what causes your heart to stop and actually kill you.  Pancuronium is used as a muscle relaxer.  Additionally, he was seventy-nine and had respiratory problems, what damage was caused by his respiratory arrest at the hospital that lead to his death a month later?

Tony
Tony

What a terrible example of journalism. The patient was given a muscle relaxant by accident - sure, the drug gets used in executions with a deliberate overdose quantity, but HEAPS of drugs kill when you overdose on them. Then, further on, you find out the patient didnt die right away - he didnt even die the next day - he died a MONTH later. And there is no claim in this article that the two events - the accidental drug treatment and the patient's death - are even linked. The skeptic in me has to asked why such an important piece of the puzzle wasn't included in the article unless the two events are unlikely to be linked at all

Sam Purkiss
Sam Purkiss

This is kind of a poorly written article. Pancuronium is commonly used as a muscle relaxant as well as to help with ventilation. It causes a complete muscle paralysis in patients which lasts for about two hours on average. Its usually used for long surgeries. It is a component of lethal injection but that's it. On it's own it doesn't kill people. Sorry to have to deflate this story but this is little more than an irresponsible example of sensationalism

Iggiebee
Iggiebee

It is just a muscle relaxant, as stated in the article.

The title is a lousy, irresponsible title which was written to be provocative by referring to execution.

CROCKETT4791
CROCKETT4791

THERE'S NO SURPRISE THAT FROM THE LARGEST DRUG MANUFACTURE IN THE WORLD (AMERICA) AND ITS DEALERS THESE PROBLEMS WILL OCCUR. GOD PLEASE SAVE US ALL FROM THESE MAD MEN!

Muggle
Muggle

It doesn't give enough details to say whether the nurse was actually responsible for the events that lead up to his death.  Was he not revived in time?  Did he ever regain conciousness?  Was there brain damage?  Too many unanswered questions.  I agree, this nurse should NOT be working in ICU, this is too big a mistake to make and shows lack of prudence on her part, however, I do think once you make a mistake like this, you NEVER make one again.  I'm sure this was the shock of her life.  She should have to undergo some medication administration re-training, and find a slower-paced nursing field.

Lostgril0815
Lostgril0815

I would be interested in seeing the death certificate of this man.  He died a month later? I think its gonna be hard to prove this had anything to do with his death, unless the coronor listed this on the death certificate.  But nevertheless I feel for the family and even for the nurse and their family. 

diva
diva

the nurse responsible for the wrong medication administration should have been terminated and name submitted to the state nursing board. That is pure negligence.

seep
seep

Jesus, pancuronium!  From the headline I thought this was gonna be about Nembutal.

In one episode of House, House injects a patient with pancuronium to shut him up.  That was in the first couple of seasons, when the show was still funny.  

frankadam
frankadam

I REST MY CASE! HE CAME IN FOR RESPIRATORY PROBLEMS...HORIBLE HORRIBLE THING TO DO.

frankadam
frankadam

@Sam Purkiss how is that? emptied a FULL SYRINGE! 200X THE LETHAL AMOUNT....and not only that, this has happened before, maybe a different circumstance, but the negligent homicide is frequent at this hospital and it needs to stop

Brendan Lee
Brendan Lee

On it's own it CAN kill people.  It's used for patients who are intubated, otherwise the drug would cause apnea and resp. depression.

Dave
Dave

Not going to be difficult at all.  Just have an expert witness testify that this shortened his life and put him into a tailspin towards death (which it likely did). 

jay
jay

You're comparing real life to a TV show?

Now Trending

From the Vault

 

Loading...